Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 144, NWS Nashville, TN

August 20, 20144 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 20, 2014, 3:34 PM CDT for 4 counties in Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2014, 3:34 PM CDT (20:34 UTC)
Expired
Aug 20, 2014, 4:15 PM CDT
In force
41 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Davidson County, TN, Rutherford County, TN, Williamson County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 25 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 3:49 PM CDTTSTM WND DMG2 Se Antioch, TNPORCH BLOWN OFF AND 3 HOMES DAMAGED ALONG COUCHVILLE PIKE.
Aug 20, 3:50 PM CDTTSTM WND DMGAntioch, TNTREE FELL ON A CAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 2:59 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.6 hours before the alert went out and 11 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2014-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3056 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2014-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3056 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
822 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WUUS54 KOHX 202034
SVROHX
TNC037-149-187-189-202115-
/O.NEW.KOHX.SV.W.0144.140820T2034Z-140820T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
334 PM CDT WED AUG 20 2014

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  NORTHEASTERN WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  WEST CENTRAL WILSON COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN DAVIDSON COUNTY IN MIDDLE TENNESSEE...

* UNTIL 415 PM CDT

* AT 333 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR RURAL HILL...MOVING SOUTHWEST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  LA VERGNE...ANTIOCH...NOLENSVILLE AND BRENTWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM WEDNESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3589 8658 3599 8683 3620 8664 3618 8651
TIME...MOT...LOC 2034Z 039DEG 11KT 3609 8655

$$

27
1 follow-up statement
583 
WWUS54 KOHX 202047
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
347 PM CDT WED AUG 20 2014

TNC037-149-187-189-202115-
/O.CON.KOHX.SV.W.0144.000000T0000Z-140820T2115Z/
RUTHERFORD TN-WILLIAMSON TN-WILSON TN-DAVIDSON TN-
347 PM CDT WED AUG 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTHEASTERN DAVIDSON...WEST CENTRAL WILSON...NORTHEASTERN
WILLIAMSON AND NORTHWESTERN RUTHERFORD COUNTIES...

AT 346 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED NEAR PERCY PRIEST LAKE...MOVING
SOUTHWEST AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  LA VERGNE...ANTIOCH...NOLENSVILLE AND BRENTWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3589 8658 3599 8683 3620 8664 3618 8651
TIME...MOT...LOC 2048Z 039DEG 11KT 3606 8658

$$

27

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 3:17 PM CDT, 17 minutes earlier.

Area forecast discussion, Aug 20, 3:17 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
317 PM CDT WED AUG 20 2014

.DISCUSSION...
MOIST...STEAMY AND UNSTABLE AIRMASS IN PLACE THIS AFTERNOON.
DEWPOINTS ARE WELL INTO THE 70S AND THIS HAS TRANSLATED INTO SOME
RATHER IMPRESSIVE SFC CAPE VALUES IN EXCESS OF 4000 J/KG ACCORDING
TO LAPS DATA. UPPER RIDGING IS BEGINNING TO BUILD SO THE AFTERNOON
AND EVENING STRONG AND SEVERE CONVECTION WILL BE GENERALLY
SCATTERED IN NATURE. IN ADDITION TO 50-60 MPH WIND GUST
POTENTIAL...SOME QUARTER SIZE HAIL WILL ALSO BE POSSIBLE AS THE
STORMS ARE RATHER TALL IN NATURE. THIS HAS ALL PROMPTED A SEVERE
TSTM WATCH WHICH IS IN EFFECT FOR GENERALLY THE EASTERN HALF OF
THE MID STATE UNTIL 10 PM CDT THIS EVENING.

ACTIVITY WILL CALM DOWN SOME BY LATE THIS EVENING BUT WILL STILL
CARRY A LOW POP ACROSS THE PLATEAU FOR AFTER MIDNIGHT. STORMS ARE
SLOW MOVERS AS THE RIDGING INFLUENCE IS BEGINNING TO TAKE SHAPE.

OTW...THE MAIN STORY FOR THE NEXT 7 DAYS WILL BE THE HEAT. WITH
THE UPPER RIDGING BUILDING IN AND HOLDING INTO NEXT WEEK...HIGH
TEMPS IN THE 90S WILL BE COMMONPLACE. THE WARMEST DAYS LOOK TO BE
SAT- MON WITH UPPER 90S HEAT EXPECTED FOR MANY AREAS. GFS MODEL
LOOKS TO BE A BIT TOO LOW WITH THE DEWPOINTS OVER THE NEXT FEW
DAYS. WILL THEREFORE LEAN TOWARD THE MET. HEAT ADVISORY CRITERIA
MAY BE REACHED THIS WEEKEND. FOR NOW THOUGH...DEWPOINTS ARE
EXPECTED TO BE LOW ENOUGH ON THU AND FRI SO AS TO KEEP HI VALUES
BELOW THE ADVISORY THRESHOLD. OVERNIGHT LOWS IN THE LOW TO MID 70S
WILL PERSIST THROUGHOUT THE FCST.

AFTER TONIGHT...POPS WILL ONLY BE INCLUDED ACROSS THE PLATEAU AND
WILL BE LOW. ON SATURDAY HOWEVER...A BRIEF WINDOW OF ADDITIONAL
MOISTURE MAY ATTEMPT TO UNDERCUT THE RIDGE. THUS...A SLIGHT POPS
WILL BE INCLUDED. OTHERWISE...FCST IS MAINLY FOR HOT AND DRY.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      74  95  75  96 /  40  05  05  10
CLARKSVILLE    72  95  73  96 /  20  05  05  10
CROSSVILLE     68  90  69  90 /  70  20  10  10
COLUMBIA       73  95  74  97 /  20   0  05  10
LAWRENCEBURG   71  95  72  97 /  20   0  05  10
WAVERLY        72  95  73  97 /  20  05  05  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

21
Hazardous weather outlook, Aug 20, 5:00 AM CDT, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT WED AUG 20 2014

TNZ005>011-023>034-056>066-075-077>080-093>095-211000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
500 AM CDT WED AUG 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING HOT TEMPERATURES
AND HIGH HUMIDITY LEVELS TO MIDDLE TENNESSEE FROM THURSDAY
THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES WILL TOP OUT IN THE
100-105 RANGE EACH AFTERNOON.

55

In the hours before

Local storm report, Aug 20, 2:20 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
220 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     ALEXANDRIA              36.08N  86.03W
08/20/2014  E60 MPH          DE KALB            TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1400531

21
Local storm report, Aug 20, 2:25 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
225 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     TSTM WND DMG     MOUNT JULIET            36.21N  86.52W
08/20/2014                   WILSON             TN   NWS EMPLOYEE

            A FEW TREES AND POWERLINES DOWN

&&

EVENT NUMBER OHX1400532

21
Special weather statement, Aug 20, 2:56 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
256 PM CDT WED AUG 20 2014

TNZ028-030-064-202030-
DE KALB-SMITH-WILSON-
256 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...SMITH AND WILSON
COUNTIES...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CARTHAGE TO
WATERTOWN TO LEBANON...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN THE PATH INCLUDE DIXON SPRINGS...PLEASANT SHADE...
WATERTOWN...SOUTH CARTHAGE...CARTHAGE...GORDONSVILLE...HICKMAN...
ALEXANDRIA AND LIBERTY.

SMALL HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

LAT...LON 3638 8583 3633 8583 3629 8585 3625 8582
      3624 8578 3621 8581 3613 8581 3596 8601
      3611 8638 3616 8616 3636 8608 3638 8604

27
Special weather statement, Aug 20, 3:06 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
306 PM CDT WED AUG 20 2014

TNZ008-027-202045-
DAVIDSON-SUMNER-
306 PM CDT WED AUG 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR DAVIDSON AND SUMNER COUNTIES...

AT 303 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GOODLETTSVILLE...MOVING EAST AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE MADISON...MILLERSVILLE...
GOODLETTSVILLE...OLD HICKORY AND HENDERSONVILLE.

PENNY SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3640 8644 3634 8644 3631 8651 3628 8653
      3632 8655 3626 8657 3625 8659 3619 8658
      3626 8681 3639 8678 3642 8674 3641 8669
      3643 8669

27
Local storm report, Aug 20, 3:23 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
323 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     ALEXANDRIA              36.08N  86.03W
08/20/2014                   DE KALB            TN   COUNTY OFFICIAL

            EXTENSIVE DAMAGE IN THE ALEXANDRIA AREA AND ACROSS DE
            KALB COUNTY. ROOF DAMAGE TO STRUCTURES ON E. MAIN ST. IN
            ALEXANDRIA AND AT THE DE KALB COUNTY FAIRGROUNDS...AND
            NUMEROUS TREES DOWN ACROSS THE COUNTY.

&&

EVENT NUMBER OHX1400533

LAROSA
Local storm report, Aug 20, 3:28 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0312 PM     TSTM WND GST     6 SW LEBANON            36.15N  86.40W
08/20/2014  E58 MPH          WILSON             TN   EMERGENCY MNGR

            WEMA REPORTED ESTIMATED WINDS AT OR GREATER THAN 58 MPH
            AT 840 BETWEEN CENTRAL PIKE AND STEWARTS FERRY PIKE.

&&

EVENT NUMBER OHX1400534

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:25 PM CDTSpecial Weather StatementOHXTrousdale35 min
Aug 20, 1:31 PM CDTSpecial Weather StatementOHXDavidson29 min
Aug 20, 1:42 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson33 min
Aug 20, 1:46 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Wilson44 min
Aug 20, 1:58 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale, Wilson47 min
Aug 20, 2:11 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Smith, Wilson34 min
Aug 20, 2:14 PM CDTSpecial Weather StatementOHXTrousdale46 min
Aug 20, 2:37 PM CDTSevere Thunderstorm WarningOHXDeKalb, White23 min
Aug 20, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Van Buren, Warren48 min
Aug 20, 2:54 PM CDTFlash Flood WarningOHXSmith, Trousdale, Wilson3 hr
Aug 20, 2:56 PM CDTSpecial Weather StatementOHXSmith34 min
Aug 20, 2:58 PM CDTSevere Thunderstorm WarningOHXCumberland, DeKalb, Van Buren, White47 min
Aug 20, 3:06 PM CDTSpecial Weather StatementOHXDavidson39 min
Aug 20, 3:14 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson46 min
Aug 20, 3:46 PM CDTFlash Flood WarningOHXWilson3 hr
Aug 20, 3:58 PM CDTSpecial Weather StatementOHXRutherford47 min
Aug 20, 4:02 PM CDTSpecial Weather StatementOHXGrundy43 min
Aug 20, 4:14 PM CDTAreal Flood AdvisoryOHXRutherford3 hr
Aug 20, 4:15 PM CDTSpecial Weather StatementOHXRobertson45 min
Aug 20, 4:20 PM CDTSevere Thunderstorm WarningOHXRobertson, Sumner40 min
Aug 20, 4:30 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson45 min
Aug 20, 4:41 PM CDTSevere Thunderstorm WarningOHXSumner34 min
Aug 20, 4:44 PM CDTAreal Flood AdvisoryOHXMontgomery, Robertson, Sumner3 hr
Aug 20, 4:54 PM CDTSevere Thunderstorm WarningOHXCheatham, Montgomery, Robertson21 min
Aug 20, 5:08 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson, Sumner, Trousdale, Wilson37 min
Aug 20, 5:33 PM CDTAreal Flood AdvisoryOHXDavidson, Robertson, Sumner, Wilson3 hr
Aug 20, 5:40 PM CDTSpecial Weather StatementOHXMontgomery35 min
Aug 20, 5:56 PM CDTSpecial Weather StatementOHXStewart34 min
Aug 20, 6:05 PM CDTSpecial Weather StatementOHXDavidson40 min
Aug 20, 6:27 PM CDTSpecial Weather StatementOHXCheatham48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.